Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 39, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 6, 1997, 7:53 PM CDT for Texas County, Oklahoma. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1997, 7:53 PM CDT (00:53 UTC)
- Expired
- May 6, 1997, 9:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Texas County, OK
The radar
The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:57 PM CDT | Hail 1 | Texhoma, OK | |
| May 6, 8:15 PM CDT | Thunderstorm Wind 52 | Goodwell, OK | Oklahoma Mesonet reading relayed by NWSFO in Norman OK. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1294 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1869 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 070053 RRA SVRAMA OKC139-070200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 753 PM CDT TUE MAY 6 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE OKLAHOMA PANHANDLE ...TEXAS COUNTY AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES WEST OF GUYMON ON HIGHWAY 95. THIS STORM WILL MOVE SOUTHEAST AT 20 MPH AND WILL PASS OVER OR NEAR GOODWELL AROUND 810 PM CDT. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO P<RODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE INDOORS AND AWAY FROM AREAS WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:05 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, May 6, 3:05 PM CDT, 4 hours 48 minutes before
FPUS3 KAMA 062004 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 305 PM CDT TUE MAY 06 1997 TSTMS BEGINNING TO FIRE ALONG THE MTNS OVER ERN NM...WHERE CAP HAS WEAKENED THIS AFTERNOON. THESE STORMS ARE EXPECTED TO DRIFT EASTWARD INTO THE PNHDLS THIS EVENING WITH THE MAIN THREAT BEING STRONG DOWNBURST WINDS AND LARGE HAIL...AS WBZ REMAINS FAIRLY LOW. EXPECT ACTIVITY TO ORGANIZE INTO A SQUALL LINE AS IT PUSHES INTO THE CENTRAL SECTIONS OF THE PNHDLS WITH AN ORGANIZED CLUSTER DEVELOPING LATE AS THE STORMS PUSH INTO THE EASTERN ZONES AND ENCOUNTER A STRONG LOW LVL JET AND DEEPER MOISTURE. WEDNESDAY WL BE A RECOVERY DAY AS WE EAGERLY AWAIT THE ARRIVAL OF A COLD FRONT SAGGING S INTO THE PNHDLS BY LATE IN THE AFTERNOON/EARLY EVENING. MODELS FCSTG EXTREMELY UNSTABLE CONDS ACRS THE PNHDLS WITH LI/S FROM -6 TO -10 AND CAPES IN EXCESS OF 3000 J/KG. ETA THE STRONGEST WITH ITS INSTABILITY...BUT MAY BE SUFFERING SOME CONVECTIVE FEEDBACK. IN ANY INSTANCE...BELIEVE SPC IS ON THE RIGHT TRACK WITH THE DAY TWO OUTLOOK AND WL HIGHLIGHT POSSIBLE SEVERE WITH ANY ACTIVITY TOMORROW AFTERNOON. AS FRONT PUSHES INTO THE PNHDLS... SHWRS/TSTMS WL DEVELOP JUST TO ITS N AS STEEP LAPSE RATES AND INCREASING CAA TAKE OVER SO GOOD CHC OF RAIN EXISTS WED NIGHT. THU AND THU NIGHT OFFER COOLER CONDS WITH A CONTD SLIGHT CHC/CHC OF SHWRS AS UPSLOPE FLOW TAKES AND EMBEDDED WEAK WAVES PASS OVER THE REGION. FAVOR FAN TEMPS AND POPS ALL PDS. JDC IN THE EXTENDED PERIOD...CDFNT WILL BE WELL SOUTHEAST OF THE AREA. UKMET AND MRF INDICATING A SFC HIGH OVER CENTRAL AND ERN KS MOVG SE WITH TIME. UPSLOPE ELY FLOW WILL COMBINE WITH MEAN 1000-500MB LAYER RELATIVE HUMIDITY VALUES GREATER THAN 70 PERCENT OVER OUR CWA. MRF HAS HINTED ON GOOD POPS...AROUND 50 PERCENT...FRI FOR THE LAST THREE RUNS DUE TO THIS POST FRONTAL MOISTURE ALOFT. SFC INSTABILITIES ARE NOT ALL THAT IMPRESSIVE FRI...HOWEVER A POCKET OF COOL AIR ALOFT WILL PROMPT THE WORDING FOR SHOWERS. SATURDAY BRINGS A LITTLE BREAK...SO WE WILL GO WITH A SLIGHT CHANCE. MRF AND ECMWF INDICATES A SHRTWV EMBEDDED IN THE W-NW FLOW ALOFT. THIS WILL PROMPT CHANCE POPS OVER THE AREA. BOTH MODELS HAVE SLOWED THIS SOLUTION FOR THE LAST TWO RUNS. FZ .AMA... TX...NONE. OK...NONE. COLTON/ZEIGLER
In the hours before
Special weather statement, May 6, 6:54 PM CDT, 59 minutes before
OKZ001>003-TXZ001>020-070100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 654 PM CDT TUE MAY 6 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE SOUTHERN HALF OF THE TEXAS PANHANDLE UNTIL 1 AM CDT. ALSO...A TORNADO WATCH IS IN EFFECT FOR THE NORTHERN HALF OF THE TEXAS PANHANDLE AND ALL OF THE OKLAHOMA PANHANDLE UNTIL 9 PM CDT. DEAF SMITH COUNTY...WHICH WAS ORIGINALLY IN SEVERE THUNDERSTORM WATCH 256...HAS BEEN PLACED INTO SEVERE THUNDERSTORM WATCH 257 EFFECTIVE UNTIL 1 AM CDT. OLDHAM COUNTY...WHICH WAS ORIGINALLY IN TORNADO WATCH 255...HAS BEEN PLACED INTO SEVERE THUNDERSTORM WATCH 257 EFFECTIVE UNTIL 1 AM CDT. SP
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:03 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 57 min |
| May 6, 8:13 PM CDT | Tornado Warning | AMA | Texas | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.